Why do I have such vivid dreams since I have started using a nicotine patch to quit smoking?
I am a 33 year old male and have been using a 21 gram nicotine patch for 2 weeks. since starting the patch I have had very vivid dreams often times they are terrifying. The directions say that if i crave tobacco in the morning leave the patch on overnight. Is it ok to just put a patch on first thing in the morning and take it off before bed? I take no medications.
First I would like to commend you on your attempts to quite smoking. This is actually a very common complaint with those who use the nicotine patch. Although we can not say for sure why people have these vivid and sometimes terrifying dreams, we do have some good theories. Nicotine does have the effect of increasing our brain's memory storing ability. If you have nicotine in your system while you are sleeping, your may be able to remember events like dreams more readily. Thus, it may be that the nicotine patch is not creating strange dreams, but rather it is causing you to remember dreams that you would have had anyway but otherwise would have forgotten. Before making any changes to your nicotine patch regimen, make sure to schedule an appointment with your primary care physician (or whoever is prescribing the patch). Your doctor will most likely give you the go-ahead to take the patch off before going to bed (if this is still what you want). If you do end up having unacceptable cravings in the morning, then I would say that it may be worth it to put up with the dreams in exchange for a better chance at success with quitting.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.